Heavy Rain, Bay
- When
- May 13, 12:00 AM CST to 11:59 PM CST
- Where
- Bay County, 6.08 mi NE of Westbay
- Reported by
- ASOS
- Coordinates
- 30.358, -85.796
The Northwest Florida Beaches International Airport (KECP) received a daily rainfall total of 3.02 inches.
A weakening upper level trough moved across the area. A warm front was also located across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A weakening upper level trough moved across the area. A warm front was also located across the region. Scattered thunderstorms occurred. Several storms exhibited rotation along the warm front and a funnel cloud was reported. However, no damage was reported, other than a single tree being blown down in Tallahassee from a non-severe storm. Some urban flooding was reported around Panama City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 12, 8:33 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1033 PM EDT Sat May 12 2012 .DISCUSSION... The 23 UTC regional surface analysis showed a weak frontal low over western MS, with a warm (or perhaps quasi-stationary) front extending east from this low across the western FL Panhandle and adjacent coastal waters. Vapor imagery and upper air data showed a short wave trough over western LA, with a few weak impulses (including small MCVs) well to the east of this trough axis. Recent radar imagery showed a narrow north-south oriented band of storms propagating eastward at 5 to 10 KT over the western FL Panhandle and coastal waters. Although the exact details are different, all of the latest Convection Allowing Models (CAM) bring this band (or a similar feature) slowly east through our forecast area late tonight through Sunday morning. At first glance the severe storm threat might appear minimal. There isn't a strong low level or mid level jet stream, no major 500 mb height falls, weak lapse rates, and a weak surface low moving slowly northeast. However, the 12 UTC CAM guidance indicates a few strong mesocyclones across our forecast area, as did their previous runs. Evidently they may be suggesting that the aforementioned frontal system in the FL Panhandle will enhance the vertical wind shear enough for significant updraft rotation. Indeed, local VAD Wind profiles from our radar network show 0-1 km vertical shear values of 30 to 35 KT, which is impressive. (The 0-6 km shear magnitude is only about 30 KT, which is rather weak). Overnight we expect most of the storms over land to be slightly elevated due to the stable near-surface layer, but the storms over the Gulf will be surface based. As the storms over the water cross land, they may acquire stronger updraft rotation from the convergence of the coast and the proximity of the frontal system (and backed surface winds). Most of the storms will become slightly elevated as they move farther inland, but as the front begins to lift slowly north late tonight and Sunday morning, some of these storms may become surface based. This would allow for a storm or two to produce marginally damaging wind gusts (40-55 KT) and/or a brief tornado. The severe threat is likely to diminish Sunday afternoon as the front moves away from the area, resulting in weakened vertical wind shear. && .AVIATION... This TAF package will be dominated by an unsettled weather pattern with scattered to numerous showers and thunderstorms advancing from southwest to northeast across the region. Local radars at 00z do show scattered convection already approaching our western terminals (DHN and ECP). Accompanying the convection will be periods of MVFR CIGS/VSBYS. No threat overnight for widespread fog due to cloud extensive cloud cover and convection. Winds on Sunday will be from the southeast to south in the 10 to 15 knot range. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && AVIATION...Barry REST OF DISCUSSION...Fournier
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 928 PM EDT SAT MAY 12 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-140130- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 928 PM EDT SAT MAY 12 2012 /828 PM CDT SAT MAY 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA...BECOMING MORE NUMEROUS AS THE NIGHT GOES ON. SOME OF THIS RAIN MAY SPREAD EAST INTO GEORGIA AND THE FLORIDA BIG BEND AS WELL. A FEW STORMS COULD BE STRONG TO SEVERE...PRODUCING MARGINALLY DAMAGING WIND GUSTS OR PERHAPS EVEN A BRIEF TORNADO...MAINLY IN THE FLORIDA PANHANDLE OR ADJACENT COASTAL WATERS. SOME OF THE SHOWERS AND STORMS WILL PRODUCE HEAVY RAIN...WITH LOCALIZED FLOODING POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE DAY ON SUNDAY...EVEN LINGERING INTO MONDAY BEFORE DRIER WEATHER RETURNS. ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE SUNDAY MORNING...BUT THE THREAT FOR SEVERE STORMS IS LIKELY TO DIMINISH IN THE AFTERNOON AS A WARM FRONT MOVES NORTH...AWAY FROM OUR REGION. HEAVY RAIN WILL CONTINUE TO BE A THREAT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT OR SUNDAY MORNING. SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION...AND BE CONSIDERED ACTIVATED IF A HAZARDOUS WEATHER WATCH OR WARNING IS ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
The Eglin Afb radar (KEVX), 26 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
2 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
The Northwest Florida Beaches International Airport (KECP) received a daily rainfall total of 3.02 inches.
A rapidly rotating wall cloud was observed with a brief, rain-wrapped funnel cloud.
Urban flooding occurred in Panama City in poor drainage and construction areas due to training thunderstorms. A rain gauge located in the Forest Park area received 3.46 inches of rain for the day, with most of that occurring between 12:13 pm and 1:29 pm.
A single tree was blown down in the southbound lane of Thomasville Road near Ponce Street. No other damage or trees down were reported in Tallahassee. Monetary damage was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370325, 370322, 370324, 370323.